Florida, 2017

Flood and Damaging Winds in Florida, July 20, 2017

July 20, 2017 · NWS JAX · 24 events in 4 counties and zones

A mid/upper low pressure center was east of the local Atlantic coast. 65 inches was funneling over the area under fairly light steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid/upper low pressure center was east of the local Atlantic coast. Drier air with PWAT values of 1.65 inches was funneling over the area under fairly light steering flow. Both sea breezes developed and pressed inland through the day, with a few severe storms developing which were enhanced by the drier mid level air on the subsident side of the low offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 8:30 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 8:30 AM EST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
930 AM EDT Thu Jul 20 2017

.UPDATE...A mid to upper level low pressure system is situated just
offshore of the NE FL / SE GA coasts with drier air on the back side
thats sliding south over the forecast area. Shower and storm
activity associated with the low is all east of the center and about
20 miles east of our offshore coastal waters. Low level flow is
light westerly with a weak sfc high pres near Marion county. With a
weak flow today, sea breezes will begin to develop late morning and
aftn and push inland. PWATs however are lower than prior days with
JAX sounding showing only 1.65 inches compared to over 2 inches
yesterday. Some better moisture is over our south zones but only up
to about 1.8 inches per satellite data.

Models show the mid/upper level flow will slowly shift west through
Friday which will eventually lead to better rain chances. But for
today, will maintain POPs that are below normal at about 20 percent
for SE GA and around 20-40 percent over NE FL from about GNV
northward. South of GNV, higher coverage mainly scattered expected
where less subsidence is to be expected. Have made a few tweaks to
account for a slower start to convection based on HRRR model and the
subsidence on the back side of the low pressure system. Have tweaked
highs up a bit over SE GA where lots of sun and light winds are
expected. Highs will be mostly in the mid 90s there, lower to mid
90s elsewhere...especially considering 850 mb was about 19C. Heat
indices around 100-105 today.

&&

.AVIATION...
Fairly low thunderstorm coverage so have mainly along differential
heating areas and sea breezes so have VCTS for now for the aftn
hours at the more favored locations. Winds will be light and
variable through mid-morning when they become easterly along the
coastal areas and still less than 8 kts outside of convection.

&&

.MARINE...
Weak ridge to our south will continue the light west flow this
morning before turning east with the Atlantic sea breeze in the
aftn. Seas will generally remain in the 2 to 3 foot range today and
tonight.

Rip Currents: Mainly low risk for today with surf of 1-2 ft. Will
continue to monitor buoy data and coastal reports for a higher
threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  74  94  74 /  20  20  30  10
SSI  89  77  89  78 /  20  10  20  10
JAX  92  75  92  76 /  20  10  30  10
SGJ  89  75  89  76 /  20  10  20  10
GNV  92  73  92  74 /  40  20  30  10
OCF  92  73  92  74 /  50  30  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Corless
Hazardous weather outlook, Jul 20, 2:23 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
323 AM EDT Thu Jul 20 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-210730-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
323 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Scattered thunderstorms are possible this afternoon and evening,
mainly across northeastern Florida. Frequent lighting, heavy
rainfall and localized flooding are the primary hazards. A few
storms could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms are expected each day through
mid-week next week. Frequent lighting, heavy rainfall and
localized flooding are the primary hazards. A few storms could
produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Jul 20, 11:22 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1222 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     ODUM                    31.67N 82.03W
07/19/2017                   WAYNE              GA   911 CALL CENTER

            TWO TREES REPORTED DOWN IN THE TOWN OF ODUM. TIME BASED
            ON RADAR DATA.

&&

ASHASHY

The radar

The Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Lightning, Duval

When
July 20, 1:55 PM EST
Where
Duval County, 0.91 mi NE of Loretto
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.180, -81.590

A lightning strike caused 3 injuries.

Thunderstorm Wind, Marion

When
July 20, 6:05 PM EST
Where
Marion County, 1.51 mi SSE of Citra
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.400, -82.110

Power lines were blown down on NE 170th Street. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:12 PM EST
Where
Marion County, 1.94 mi ESE of Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.290, -82.090

Power lines were blown down on NE 33rd Avenue. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:12 PM EST
Where
Marion County, 0.92 mi SE of Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.290, -82.110

A tree was blown down on NE 22nd Court. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:17 PM EST
Where
Marion County, 1.83 mi NW of Silver Spgs Airpark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.240, -82.090

Power lines were blown down on NE 36th Avenue Road. The time of data was based on radar data.

Thunderstorm Wind, Marion

When
July 20, 6:17 PM EST
Where
Marion County, 2.07 mi N of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.250, -82.130

Power lines were blown down on West Anthony Road. The time damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:20 PM EST
Where
Marion County, 2.4 mi SSE of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.370, -82.160

Power lines were blown down on NW 155th Street. The time of damage was based on radar.

Flood, Marion

When
July 20, 6:22 PM EST
Where
Marion County, 3.61 mi WSW of Burbank to 3.56 mi WSW of Burbank
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.287, -82.058

Water covered Burbank Road.

Thunderstorm Wind, Marion

When
July 20, 6:23 PM EST
Where
Marion County, 1.39 mi ENE of Ocala West
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.230, -82.110

Power lines were blown down on NE 44th Street. The time of the event was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
July 20, 6:23 PM EST
Where
Marion County, 1.83 mi NE of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.240, -82.110

Power lines were blown down on NE 49th Street. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:29 PM EST
Where
Marion County, 0.92 mi SW of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.210, -82.140

Power lines were blown down on NE 25th Street. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:29 PM EST
Where
Marion County, 1.94 mi WSW of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.210, -82.160

Power lines were blown down on 24th Street. The time of damage was based on radar .

Thunderstorm Wind, Marion

When
July 20, 6:30 PM EST
Where
Marion County, 2.16 mi SSE of Silver Spgs Airpark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.190, -82.060

Power lines were blown down along NE 4th Place. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:30 PM EST
Where
Marion County, 1.51 mi SSW of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.200, -82.140

Power lines were blown down on NW 2nd Avenue. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:30 PM EST
Where
Marion County, 0.69 mi S of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.210, -82.130

A tree was blown down on NE 18th Street. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:30 PM EST
Where
Marion County, 1.39 mi ENE of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.230, -82.110

Power lines were blown down on NE 18th Avenue. The time of the damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:31 PM EST
Where
Marion County, 2.16 mi NNW of West End
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.200, -82.160

Power lines were blown down. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
July 20, 6:50 PM EST
Where
Alachua County, 0.69 mi N of Gainesville West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.660, -82.330

Trees were blown down on NW 4th Place. The time was based on radar.

Thunderstorm Wind, Alachua

When
July 20, 6:52 PM EST
Where
Alachua County, 0.6 mi E of Fairbanks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.720, -82.260

A tree was blown down near the 7300 block of NE Waldo Road. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
July 20, 6:55 PM EST
Where
Alachua County, 2.77 mi ENE of Fairbanks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.740, -82.230

A tree was blown down near the 9700 block of NE Waldo Road. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 6:55 PM EST
Where
Marion County, 2.16 mi NNE of Ocala Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.200, -82.210

A tree was blown down on a home at NW 15th Place. The time was based on radar.

Thunderstorm Wind, Marion

When
July 20, 7:00 PM EST
Where
Marion County, 3.31 mi NNW of Marion Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.040, -82.210

Power lines were blown down on SW 128th Place. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
July 20, 7:11 PM EST
Where
Marion County, 3.18 mi SE of Luddersville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.120, -82.410

Power lines and trees were blown down along SW 180th Avenue. A brush fire also occurred due to the damage. The time was based on radar.

Thunderstorm Wind, Union

When
July 20, 7:37 PM EST
Where
Union County, 3.17 mi NW of Duke
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.000, -82.440

Trees and power lines were blown down across SW 113th Avenue. The time was based on radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707913, 707914, 707915, 707917, 707918, 707920, 707921, 707912, 707922, 707923, 707924, 707925, 707927, 707928, 707929, 707930, 707931, 707933, 707935, 707937, 707939, 707941, 707942, 707944.